Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 195, NWS Springfield, MO

May 16, 2002Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 16, 2002, 5:02 PM CDT for Dent County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2002, 5:02 PM CDT (22:02 UTC)
Expired
May 16, 2002, 5:45 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dent County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 162202
SVRSGF
MOC065-162245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CDT THU MAY 16 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DENT COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 545 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SALEM...OR 21 MILES SOUTHEAST OF ROLLA...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  DENT COUNTY.

THE TOWNS OF HOWES...SLIGO...HOWES MILL AND BOSS ARE ALSO IN THE PATH
OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3779 9173 3757 9166 3755 9106 3778 9111

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:15 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 16, 2:15 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT THU MAY 16 2002

...WILL CONTINUE FFA FOR ALL CWA FOR TONIGHT UNTIL FRIDAY NOON...

ATTM SGF RADAR SHOWS SCATTERED SHRA/TSRA OVER WRN/NRN CWA PROBABLY
ASSOCIATED WITH OLD OUTFLOW BOUNDARIES. ALSO BIG SUCKER HOLE OVER
ERN ZONES ALLOWING TEMPERATURES TO CLIMB INTO THE LOW 70S.

1ST PERIOD CONCERNS IS HOW MUCH AND WHERE WILL THE HEAVY RAIN
FALL...BASED ON MODEL QPF/HPC DATA JUST ABOUT THE ENTIRE CWA IS
COVERED IN EXCESSIVE RAINFALL.  COLD FRONT ATTM STILL OVER NW MO AND
THRU CENTRAL KANSAS. TIMING OF THIS FRONT IS A LITTLE TRICKY BUT
SHOULD SLOWLY SAG THRU THE CWA DURING THE OVERNIGHT HOURS.  WITH
PLENTY OF MOISTURE AND GOOD CONVERGENCE...ANOTHER ROUND OF HEAVY
RAIN ALONG AND SOUTH OF I44 WILL BE POSSIBLE. AVN/ETA BRINGS THE
HEAVIEST RAIN AFTER MIDNIGHT AND INTO FRIDAY MORNING MAINLY ALONG
SRN MO AND NRN AR.

AS FOR TEMPERATURES WENT WITH WARMER ETA MOS.

FOR THE EXTENDED FORECAST...KNOCKED A FEW DEGREES OFF THE HIGHS AND
KEPT ALL MENTION OF RAIN OUT.

FCSTID = 07

.SGF...
MO...FLOOD WATCH UNTIL NOON CDT FRIDAY FOR ZONES MOZ055>058...
MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

KS...FLOOD WATCH UNTIL NOON CDT FRIDAY FOR ZONES KSZ073...KSZ097...
KSZ101.

In the hours before

Special weather statement, May 16, 1:00 PM CDT, 4 hours 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU MAY 16 2002

* HAZARDOUS WEATHER THREAT(S)...

  HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS.

* THREAT AREAS AND TIMING...

  HEAVY RAIN POSSIBLE OVER ENTIRE AREA TONIGHT AND INTO FRIDAY
  MORNING WITH BEST CHANCE OF HEAVY RAIN SOUTH OF INTERSTATE 44.

  BEST CHANCE FOR LARGE HAIL AND DAMAGING WIND WILL BE SOUTHEAST
  KANSAS AND EXTREME SOUTHWEST MISSOURI TONIGHT.

* DISCUSSION...

  A COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA TONIGHT AND FRIDAY.
  THIS WILL SERVE AS A FOCUS FOR MORE SHOWERS AND THUNDERSTORMS WITH
  HEAVY RAIN POSSIBLE TONIGHT AND FRIDAY MORNING OVER THE ENTIRE
  AREA. HOWEVER THE BEST CHANCE OF HEAVY RAIN LOOKS TO BE SOUTH OF
  INTERSTATE 44.

  WITH RECENT HEAVY RAIN ACROSS THE REGION...IT WILL NOT TAKE MUCH
  RAIN TO PRODUCE FLOODING. ESPECIALLY DANGEROUS ARE LOW WATER
  BRIDGES...THESE ARE WHERE MOST DEATHS OCCUR DUE TO FLOODING IN THE
  OZARKS.  NEVER CROSS A ROAD WITH WATER OVER IT...FIND ANOTHER
  ROUTE

* SPOTTER ACTIVATION OUTLOOK...

  MAY BE REQUIRED TONIGHT OVER SOUTHEAST KANSAS AND EXTREME
  SOUTHWEST MISSOURI.  ALSO...PLEASE FORWARD ANY FLOODING REPORTS TO
  THE NATIONAL WEATHER SERVICE.

* EXTENDED OUTLOOK...

  HEAVY RAIN IS POSSIBLE FRIDAY MORNING...OTHERWISE NO SEVERE
  WEATHER THROUGH THE WEEKEND.

SS

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:29 PM CDTSevere Thunderstorm WarningSGFTexas46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.